Hail, Jackson
- When
- June 12, 12:10 PM CST
- Where
- Jackson County, 3 mi E of Ava
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -89.445
A loosely organized band of thunderstorms developed over southern Illinois during the heat of the afternoon, and then moved southeast. The strongest storm cells within this band produced strong gusty winds, including a few damaging wind events.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A loosely organized band of thunderstorms developed over southern Illinois during the heat of the afternoon, and then moved southeast. The strongest storm cells within this band produced strong gusty winds, including a few damaging wind events. A surface front was reinforced and pushed south near the Ohio River from overnight and morning convection. The afternoon storms developed along this boundary stretching from eastern Kentucky back to southeastern Missouri. Weak winds aloft kept the activity rather limited in terms of intensity and organization. However, some storms were capable of rainfall rates from 1.5 to 2.5 inches per hour. Where these storms occurred over saturated ground from storms the previous week, flash flooding was observed. The storms occurred in an area of enhanced southwesterly 850 mb flow from 20 to 30 knots, and precipitable water values were near 1.7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 12, 11:55 AM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1255 PM CDT Tue Jun 12 2018 .UPDATE... Issued at 1253 PM CDT Tue Jun 12 2018 For 18Z aviation TAF run. UPDATE Updated aviation section for 12z taf issuance && .SHORT TERM...(Today through Wednesday) Issued at 320 AM CDT Tue Jun 12 2018 Thunderstorm and heavy rain potential continues to be the primary forecast challenge. Thunderstorms increased in coverage overnight over western Kentucky and southern Illinois, indicating that it won't take much to get things going today. Persistent but weakening mcs over southwest Indiana and se Illinois sent an outflow boundary across the Pennyrile region of west Kentucky to near kpah. Convection increased along this boundary around midnight. The 00z high-res cam models have done a fairly good job of depicting the new activity on the boundary. A nearly stationary 500 mb vort center over Indiana has been providing added lift to sustain the convection early this morning. The 00z Monday high-res models finally scored a point yesterday. Their timing and placement of convection was in the ballpark. Most of the activity waited til around 00z to develop, as they indicated. For today, they indicate fairly widespread convection developing around 18z as the atmosphere becomes strongly unstable. This convection will be supported by a very moist low-level southwest flow interacting with outflow boundaries. Pops will be raised into the likely category for parts of the area today. Given the anticipated high capes and deep moisture, some pulse type wind or hail events are again possible. Heavy rainfall is an equally high concern due to the slow storm motion and potential for backbuilding cells. Some backbuilding of storms was observed over Massac and Pope Counties in the past couple hours, where dual-pol rainfall estimates were around 1.5 inches per hour. A Flash Flood Watch was considered for areas of southwest Indiana and se Illinois where flash flood guidance is quite low. However, the timing of convection was not clear enough to set a time frame for the watch. Later shifts may be able to zero in on a watch for this afternoon or this evening. For tonight, the high-res models diminish activity rather abruptly this evening. Hourly forecast pops will decrease tonight, though not as quickly as the high-res models indicate. On Wednesday, a weak cold front will progress southeast across the lower Ohio Valley and southeast Missouri. The atmosphere along the front is forecast to become strongly unstable once again. However, the potential for early morning convection makes the timing and intensity of redevelopment unclear. Forecast pops will be in the chance category. Heat indices will remain just below critical thresholds the next couple afternoons. A few places in southeast Missouri may again reach 100 degrees on the heat index, but convection should make the duration of any hazardous heat indices short-lived. .LONG TERM...(Wednesday night through Monday) Issued at 320 AM CDT Tue Jun 12 2018 Better than average confidence in the big picture or synoptic scale features as models are in fair to good agreement. The main threat for thunderstorms will mainly be in the heat of the day through the extended. By Wednesday night the front should be south of the area. This will result in drying or very low chances of rain. The front will lift back north and stall or meander over the lower Ohio Valley and Middle Mississippi Valley. This will return chances of storms to the region through the weekend...albeit sparse in coverage. The best chance for storms will be in the afternoon or early evening. This will mainly due to upper level ridging building in from the west. This should mitigate storm develop at least some. This will bring a northerly wind to the region in the fronts wake. Finally turning easterly late in the week. Winds will finally shift back to the south late Saturday into next week. This will also contribute to holding off storms a little. Wednesday instability will be strong with LI's approaching double digits and CAPE values in 3k-4k j/kg2 range any storms could be strong at the very least. Also PWats will approaching 2 inches...so they could produce copius amounts of rain where storms develop. As we get into end of the week forecast soundings indicate an inversion around 850mb which should also limit storm development. The inversion breaks down by Sunday. However the upper level ridge keeps building eastward and should centered over us by the weekend at the latest. This high keeps drifting eastward and be off the east coast as we start next week. This will likely bring higher storm chances to the region next week. Temperatures will continue to be about 5 or more degrees above normal with highs around 90 and lows around 70 through the extended. && .AVIATION... Issued at 1250 PM CDT Tue Jun 12 2018 A very moist and unstable air mass will set the stage for scattered to numerous thunderstorms today. As diurnal heating kicks in, storms should develop at or near the remainder of the taf sites this afternoon/evening. Heavy rain may accompany some storms. Although ifr conditions are possible, the probability of sustained ifr is too low to mention in the tafs at this time. Outside of storms, vfr conditions will continue. Although tsra is not mentioned in the tafs after midnight tonight, there is a small chance isolated convection will linger well into the night. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...Flash Flood Watch until 2 PM CDT this afternoon for ILZ076>078. MO...None. IN...Flash Flood Watch until 2 PM CDT this afternoon for INZ081-082. KY...None. && UPDATE...GM SHORT TERM...MY LONG TERM...KH AVIATION...GM
Hazardous Weather Outlook National Weather Service Paducah KY 407 AM CDT Tue Jun 12 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-130915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 407 AM CDT Tue Jun 12 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms will continue today. Locally heavy rainfall is the primary concern, especially where the ground is nearly saturated in southwest Indiana and southeast Illinois. Some isolated flooding is possible. During the afternoon and early evening, a few strong storms with hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday. Locally heavy rain and dangerous lightning are the primary concerns. A few storms could become strong, with hail and gusty winds. There is a slight chance of thunderstorms every day from Thursday into early next week. The storms will be mainly during the heat of the afternoon. Dangerous lightning will be the main concern. The heat index will peak around 100 degrees each afternoon from Friday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. York
Special Weather Statement
National Weather Service Paducah KY
719 AM CDT TUE JUN 12 2018
INZ082-087-088-121300-
Warrick IN-Spencer IN-Pike IN-
719 AM CDT TUE JUN 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARRICK...NORTHERN
SPENCER AND SOUTHEASTERN PIKE COUNTIES UNTIL 800 AM CDT...
At 717 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lynnville, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Winslow and Spurgeon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3817 8731 3822 8732 3836 8732 3842 8707
3821 8707 3820 8692 3818 8691
TIME...MOT...LOC 1217Z 260DEG 12KT 3828 8725
YorkPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 AM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD HAZLETON 38.49N 87.54W
06/12/2018 GIBSON IN EMERGENCY MNGR
BRIDGE ON CATT ST. IN HAZELTON WASHED OUT BY HIGH WATER.
EM ESTIMATES THIS HAPPENED ABOUT 8 TO 12 HOURS AGO.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
935 AM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLASH FLOOD PETERSBURG 38.49N 87.28W
06/12/2018 PIKE IN EMERGENCY MNGR
STANDING WATER ON SEVERAL COUNTY ROADS AND FLOODING IN
LOW-LYING AREAS AROUND THE COUNTY.
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
957 AM CDT TUE JUN 12 2018
INZ087-088-121545-
Warrick-Spencer-
957 AM CDT TUE JUN 12 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARRICK
AND NORTHERN SPENCER COUNTIES...
At 955 AM CDT, strong thunderstorms were clustered 7 miles northeast
of Dale, or 25 miles northeast of Boonville, moving east at 30 mph.
Locations impacted include...
Dale, Holiday World, Folsomville, Tennyson and Gentryville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Visibilities along Interstate 64 and other
roadways are likely to fall to near zero at times. Do not drive your
vehicle through flooded roadways.
LAT...LON 3808 8678 3805 8725 3823 8724 3823 8708
3820 8707 3820 8679 3818 8679 3818 8680
3814 8680 3812 8679 3812 8681 3810 8677
TIME...MOT...LOC 1455Z 257DEG 30KT 3823 8688
GREGThe Paducah radar (KPAH), 108 km away, was scanning. The volume nearest the first event began at 18:11 UTC.
3 thunderstorm wind, 2 flash flood, 1 hail, 1 flood. Local standard time, as filed.
Trees were down in the city.
Water was over Highway 242 south of Wayne City. Water was also over parts of U.S. Highway 45 from Fairfield south to Interstate 64.
A trained spotter estimated winds gusted from 50 to 60 mph.
Widespread flash flooding occurred on many local highways.
A shed under construction was blown down. A number of trees were blown down.
Widespread flooding was observed along secondary roads between Wayne City and Fairfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756460, 756461, 759208, 756464, 759209, 756462, 759210.